DEAR DR. ROACH: Many folks take prescription medications for years, for example Valium to help with anxiety and sleep and to help mellow out their lives. You mentioned in a recent column that these can be dangerous long term. Is it safe to stop taking them cold turkey? — P.M.

ANSWER: I don’t think I emphasized enough in my previous column that stopping benzodiazepines — the class of drug that includes Valium, Ativan, Xanax and others — can be a slow, difficult and even dangerous process when not done carefully. Stopping “cold turkey” is the worst way to do so. This is particularly a problem for the elderly, in whom withdrawal symptoms may be prolonged.

I don’t prescribe benzodiazepines for long-term use, but I have patients who came to me taking them. It’s a dilemma, as continuing to take these medications puts them at risk for several problems. This includes motor vehicle accidents for those who drive, but one of the other most concerning is falls.

A serious fall can be a devastating event for an elderly person. Physicians like myself who let patients continue on drugs that increase this risk would have difficulty forgiving themselves for not stopping a medication if their patient falls, leading to a catastrophic outcome, such as a hip fracture. Guidelines consistently recommend against using these drugs in older people, so physicians often want their patients to stop taking them.

On the other hand, stopping these medicines may lead to withdrawal symptoms that can be both prolonged and severe. Withdrawal might include tremors, anxiety, depressive symptoms and seizures. Slowly reducing the dose minimizes the likelihood of withdrawal, but the taper may take weeks or months. In the case of very high doses, it could take a year or longer. Most experts recommend changing the patient to a long-acting benzodiazepine, such as Valium, before starting to taper.

There is not an easy answer for the problem of a person on benzodiazepines long term. Both approaches — taking them and slowly tapering off — can lead to bad outcomes. Physicians thus try to find the least harmful of the options available. Sometimes that means continuing the dose.

The only way to prevent the problem is not prescribing them for long-term use. For patients considering these medicines, it’s important to know the potential problems of trying to come off of them before starting. Prescribers of these medications should discuss the plan for when and how to stop them before starting.

DEAR DR. ROACH: I never had chickenpox, although I was exposed to it in childhood when my sister had it and again with both of my children when they were young. How does that affect me regarding shingles? Am I still at risk to get it? — M.S.B.

ANSWER: The overwhelming likelihood is that you did have chickenpox, but you may have had such a mild case that it was never recognized as chickenpox. The virus is so contagious that, after living through three cases in family members, it is extremely likely you had the disease if you were not immune.

The clear recommendation from Centers for Disease Control and Prevention and other expert groups would be to get the shingles vaccine. However, some of my colleagues do check blood tests to confirm immunity. If you were the rare person to have a lack of immunity proven by blood tests, the recommendation would be to get the chickenpox vaccine followed by the new shingles vaccine. The first is a live vaccine, and the second uses only purified virus components, not live virus.